Related Experiment Video
Updated: Aug 5, 2026

Intracranial Injection of Adeno-associated Viral Vectors
Published on: November 17, 2010
Hyaluronic acid soft tissue filler delayed inflammatory reaction following COVID-19 vaccination - A case report
Alain Michon1,2,3
1The Ottawa Skin Clinic, Ottawa, ON, Canada.
Background:
The use of hyaluronic acid soft tissue fillers in aesthetic medicine exploded in recent years for many reasons, including being relatively safe. Incidence of delayed inflammatory reactions (DIRs) to hyaluronic acid soft tissue fillers range between 0.3% and 4.25%. These reactions are mediated by T-lymphocytes and can be triggered by flu-like illnesses, including SARS-CoV-2 infection. Vaccination may also induce hypersensitivity.
Aim:
In this case report, we present two cases of delayed reaction after hyaluronic acid soft tissue filler treatment of the tear trough area and following mRNA vaccination against SARS-Cov-2, also known as COVID-19, months later.
Patients:
A 39-year old female who previously had her tear trough area treated with hyaluronic acid soft tissue filler developed swelling days after getting the mRNA Pfizer-BioNTech COVID-19 vaccine. Another patient, a 61-year-olf female, developed intermittent facial swelling in areas previously treated with hyaluronic acid soft tissue fillers days after receiving her first dose of the mRNA Pfizer-BioNTech COVID-19 vaccine.
Results:
As demonstrated in our case report, vaccination against COVID-19 may induce DIRs in patients who previously had hyaluronic soft tissue fillers.
Conclusion:
Delayed inflammatory reactions to hyaluronic acid soft tissue fillers are uncommon and usually self-limited, with frequent spontaneous resolution. However, considering the ongoing pandemic and the worldwide demand for vaccines against COVID-19, the aesthetic providers should be conscious of the risks posed by the interaction of such vaccines in patients who previously had or seeking hyaluronic acid soft tissue filler injections.
Related Concept Videos
Allergic Reactions
Allergic Drug Reactions
Allergic Reactions: Anaphylaxis
Hypersensitivity Reactions: Cytolytic Reactions
Hypersensitivity Reactions: Delayed Hypersensitivity Reactions
Hypersensitivity Reactions: Immune-Complex Reactions

